Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Sioux Falls, SD

June 24, 2002Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2002, 11:00 PM CDT for Miner County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 11:00 PM CDT (04:00 UTC)
Expired
Jun 24, 2002, 11:45 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Miner County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 11:13 PM CDTThunderstorm Wind 57 ERoswell, SDThunderstorm winds caused tree damage, including four inch diameter limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250400
SVRFSD
SDC097-250445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF HOWARD...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWARD AROUND 1120 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4414 9785 4386 9784 4386 9739 4411 9739

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:57 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 8:57 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON JUN 24 2002

ZONES UPDATED EARLIER TO INCLUDE SEVERE THUNDERSTORM WATCH.  SEVERE
STORMS HAVE DEVELOPED ALONG THE CONVERGENCE BOUNDARY/FRONT ACROSS
NORTHERN AND WESTERN COUNTIES...WITH A FEW REPORTS OF GOLFBALL TO
TENNIS BALL SIZE HAIL AROUND AND EAST OF CARTHAGE IN MINER COUNTY.
LINE SEEMS TO BE HANGING PRETTY CLOSE TO THE BOUNDARY...WITH LITTLE
EASTWARD MOVEMENT AT THIS TIME.  WILL LET ZONES RIDE AS IS FOR NOW
AND TAKE A CLOSER LOOK WHEN WATCH EXPIRES AT 04Z.

.FSD...NONE
 HACKER

In the hours before

Local storm report, Jun 24, 9:35 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT MON JUN 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    4 W OLDHAM                SD   .75 INCH HAIL
06/24/02   KINGSBURY                      REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

0702 PM    9 NE HOWARD               SD   .75 INCH HAIL
06/24/02   MINER                          REPORTED BY PUBLIC.

0710 PM    7 W RAMONA                SD   1.25 INCH HAIL
06/24/02   LAKE                           QUARTER TO HALF DOLLAR
                                          SIZE HAIL. REPORTED BY
                                          PUBLIC.

0724 PM    3 S RAMONA                SD   .75 INCH HAIL
06/24/02   LAKE                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0725 PM    4 W RAMONA                SD   .88 INCH HAIL
06/24/02   LAKE                           REPORTED BY PUBLIC.

0751 PM    6 E CARTHAGE              SD   2.5 INCH HAIL
06/24/02   MINER                          REPORTED BY PUBLIC.

0758 PM    4 NE CARTHAGE             SD   1 INCH HAIL
06/24/02   MINER                          REPORTED BY PUBLIC.

0804 PM    13 S DE SMET              SD   1.75 INCH HAIL
06/24/02   KINGSBURY                      NICKEL TO GOLFBALL SIZE
                                          HAIL. . REPORTED BY
                                          PUBLIC.

0809 PM    CARTHAGE                  SD   2.5 INCH HAIL
06/24/02   MINER                          REPORTED BY STORM
                                          SPOTTER.

0810 PM    CARTHAGE                  SD   2.5 INCH HAIL
06/24/02   MINER                          REPORTED BY STORM
                                          SPOTTER.

0811 PM    DE SMET                   SD   .75 INCH HAIL
06/24/02   KINGSBURY                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    3 E CARTHAGE              SD   2.75 INCH HAIL
06/24/02   MINER                          REPORTED BY STORM
                                          SPOTTER.

0916 PM    5 N CHAMBERLAIN           SD   1 INCH HAIL
06/24/02   BRULE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 24, 10:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT MON JUN 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    5 NW PLANKINTON           SD   .75 INCH HAIL
06/24/02   AURORA                         REPORTED BY PUBLIC.

0844 PM    1 S CARTHAGE              SD   1 INCH HAIL
06/24/02   MINER                          REPORTED BY STORM
                                          SPOTTER.

0845 PM    2 NW BADGER               SD   1.75 INCH HAIL
06/24/02   KINGSBURY                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0855 PM    7 N ARTESIAN              SD   .75 INCH HAIL
06/24/02   SANBORN                        REPORTED BY PUBLIC.

0940 PM    7 N WESSINGTON SPGS       SD   1 INCH HAIL
06/24/02   JERAULD                        REPORTED BY PUBLIC.

0945 PM    5 S PLANKINTON            SD   60 MPH TSTM GUST
06/24/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0955 PM    5 N CHAMBERLAIN           SD   80 MPH TSTM GUST
06/24/02   BRULE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1037 PM    LETCHER                   SD   WIND DAMAGE
06/24/02   SANBORN                        TREES DOWN IN LETCHER.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:12 PM CDTSevere Thunderstorm WarningFSDLake33 min
Jun 24, 7:43 PM CDTSevere Thunderstorm WarningFSDMiner32 min
Jun 24, 8:00 PM CDTSevere Thunderstorm WarningFSDKingsbury30 min
Jun 24, 8:15 PM CDTSevere Thunderstorm WarningFSDMiner30 min
Jun 24, 8:28 PM CDTSevere Thunderstorm WarningFSDAurora32 min
Jun 24, 8:36 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 24, 8:38 PM CDTSevere Thunderstorm WarningFSDKingsbury22 min
Jun 24, 8:41 PM CDTSevere Thunderstorm WarningFSDMiner49 min
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningFSDBrule36 min
Jun 24, 9:20 PM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 24, 9:22 PM CDTSevere Thunderstorm WarningFSDJerauld53 min
Jun 24, 9:27 PM CDTSevere Thunderstorm WarningFSDBrule48 min
Jun 24, 9:33 PM CDTSevere Thunderstorm WarningFSDBeadle42 min
Jun 24, 10:38 PM CDTSevere Thunderstorm WarningFSDSanborn22 min
Jun 24, 10:55 PM CDTSevere Thunderstorm WarningFSDDavison35 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningFSDHanson47 min
Jun 25, 3:40 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 25, 4:10 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson35 min
Jun 25, 4:52 PM CDTSevere Thunderstorm WarningFSDBon Homme23 min
Jun 25, 5:14 PM CDTSevere Thunderstorm WarningFSDBon Homme31 min
Jun 25, 5:32 PM CDTSevere Thunderstorm WarningFSDBeadle28 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningFSDBon Homme29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.